ST. LOUIS (KMOX) – A local cardiologist says he’s well aware of a new report from the American Heart Association warning about potential side effects of a growing number of breast cancer treatments.

This report says some treatments may cause heart disease and symptoms may not appear until long after the end of treatment. Dr. Elie Azrak is an interventional cardiologist at SSM Health DePaul Hospital.

“The scientific community has known for awhile that many cancer drugs are associated, or may be associated with an increased risk of heart disease, whether it is a-normal heart rhythms, valve conditions, as well as a condition we call cardiomyopathy, which is weakening and enlargement of the muscle and weakening of the heart pump function,” he says.

Dr. Azrak says close monitoring of these breast cancer patients is warranted — and if problems are found early, it’s not too late to adjust the treatment.

Follow us on Twitter | Like us on Facebook

Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s